Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Alternatives to Statins

Tuesday, 06 Dec 2011 08:47 AM

Question: I have been on a high-dose statin drug for three years and have suffered worsening muscle pain and terrible leg/foot cramps. I quit taking it on my own, and my cholesterol shot up, including LDL. I decided to try red yeast rice and B vitamins. I am 70 years old. Am I wrong to at least try alternative treatments?
Dr. Hibberd's Answer:
Muscle pain and leg cramps are the most common side effects of statins. They are quite common, especially if you are 65 years old or older. Instead of quitting your statin completely, you could try lowering your dose to see if your cholesterol levels return to normal and your cramping disappears.
Ezetimibe (Zetia) is a cholesterol-absorption inhibitor medication and may be less likely to cause muscle pain, and it could be used as an alternate cholesterol-lowering medication. However, do consult with your doctor regarding change in medications.
Alternate treatments like the ones you have tried claim to lower cholesterol, but since having normal cholesterol levels is so important, it is better to keep a check regularly and take appropriate medications.

© HealthDay

1Like our page
2Share
Dr-Hibberd
183
2011-47-06
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved